Repeated Presentation of Graves' Disease as a Manifestation of Immune Reconstitution Syndrome in an HIV-infected Patient Taking HAART: Case Report

Acta Clin Croat. 2013 Mar;52(1):125-7.

Abstract

An HIV-infected patient who experienced immune reconstitution after highly active antiretroviral therapy (HAART) (increase in CD4 T-cell count from 84/mm3 to 310/mm3) presented with severe Graves' disease twice, after commencing and recommencing HAART. At the first episode of Graves' disease, 21 months after the introduction of HAART, the symptoms of thyroid dysfunction vanished without any specific treatment, but were associated with termination of taking HAART. At the second episode, 5 years after recommencing HAART, the patient continued taking HAART and commenced antithyroid therapy with thiamazole. Graves' disease developed after a long period, while the patient was in good condition and when complications resulting from HAART were not expected. No features of any autoimmune disease were diagnosed before HAART initiation.

Publication types

  • Case Reports

MeSH terms

  • Antiretroviral Therapy, Highly Active / adverse effects*
  • Antithyroid Agents / therapeutic use
  • CD4 Lymphocyte Count
  • Female
  • Graves Disease / diagnosis
  • Graves Disease / drug therapy
  • Graves Disease / immunology*
  • HIV Infections / complications
  • HIV Infections / drug therapy*
  • Humans
  • Immune Reconstitution Inflammatory Syndrome / chemically induced*
  • Immune Reconstitution Inflammatory Syndrome / complications*
  • Immunocompromised Host*
  • Methimazole / therapeutic use
  • Middle Aged
  • Recurrence
  • Treatment Outcome

Substances

  • Antithyroid Agents
  • Methimazole